Antihypertensive drug overdose
Clinical Previous     Next

Antihypertensive drug overdose

Vanessa Bara , Information officer at the National Poisons Information Service (London)

Overdose with antihypertensive drugs is potentially serious. Vanessa Bara discusses the clinical assessment and intervention techniques necessary in treating and stabilising patients

Avariety of drugs are used to treat hyper-tension. This review will cover four groups of antihypertensives: the commonly used beta-blockers, calcium channel blockers and angiotensin converting enzyme (ACE) inhibitors, plus the newest antihypertensives, angiotensin II antagonists. Box 1 lists the drugs in these groups which are licensed in the UK to treat hypertension. Overdose of beta-blockers or calcium channel blockers can result in significant toxicity, and treatment of drug-induced cardiac effects can be complex. Effects may be resistant to therapy and fatalities from these two groups of drugs have been reported. ACE inhibitors and the related angiotensin II antagonists seem to produce less severe effects in overdose, and treatment is essentially symptomatic and supportive.

Emergency Nurse. 7, 4, 13-18. doi: 10.7748/en1999.07.7.4.13.c1283

Want to read more?

Subscribe for unlimited access

Try 1 month’s access for just £1 and get:

Your subscription package includes:
  • Full access to the website and the online archive
  • Bi-monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal
Subscribe
Already subscribed? Log in

Alternatively, you can purchase access to this article for the next seven days. Buy now

Or